Alert archive / Kansas / River Flood Warnings in 2022

River Flood Warning 10, NWS Topeka, KS

May 25, 2022Riley County, Kansas

NWS Topeka, KS issued this river flood warning at May 25, 2022, 9:53 PM CDT for Riley County, Kansas. It took effect at May 26, 2022, 12:40 AM CDT. It was in force for 56 min.

The area

The counties it named.

The facts

Issued
May 25, 2022, 9:53 PM CDT (02:53 UTC)
In effect from
May 26, 2022, 12:40 AM CDT
Expired
May 26, 2022, 1:36 AM CDT
In force
56 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Riley County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wildcat Creek at Manhattan Scenic Drive (MWCK1).

Action stage
9 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06879810, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 25, 6:48 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 25, 6:48 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
648 PM CDT Wed May 25 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 224 PM CDT Wed May 25 2022

Another day of widespread though not intense precipitation today with
the upper low still centered in central Oklahoma and minor waves
rotating around. Some minor rises in rivers have occurred but well
below concerning levels as of 18Z. Temps again are rather cool for
late May and Concordia's record cool maximum of 56 degrees is in
jeopardy (set in 1893).

There is good model agreement in a shift in the widespread activity
late this afternoon and tonight, with some drying at mid-levels
moving in from the southeast and stronger deformation bringing
heavier rains to the western counties and scattered to isolated
showers to the east. Amounts around an inch remain on track for
north-central Kansas this evening but should again be rather
steady and are not likely to bring anything more than isolated
flooding for the most flood-prone locations. Northern branch
upper waves in south-central Canada and the Pacific Northwest
should usher the nearby low east into Missouri early Thursday
morning with precipitation waning in coverage and intensity late
tonight into midday Thursday. Clearing behind the wave spreads
east through the afternoon and winds back off in the evening, so
depending on the details of these features, a fairly good
radiation fog setup could occur Thursday night into early Friday
morning.

Broad upper ridging remains on track to overspread the Plains Friday
and Saturday with a western trough/eastern ridge pattern setting up
for the early week periods. Mid-level warm-air advection and some
moisture under lapse rates nearing 9 C/km bring a minor concern
for brief high-based convection late Friday night into early
Saturday, but precip chances remain rather low. Otherwise the
holiday weekend is dry with warming temps and southerly breezes
bringing dewpoints back into the lower to middle 60s, with
afternoon temps supporting heat indices in the lower 90s Sunday
and Memorial Day. The pattern may break down enough for a front to
enter the area late Tuesday into Wednesday, though the blocky
pattern does not give high confidence in this happening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 639 PM CDT Wed May 25 2022

Marginal VFR conditions trend toward IFR over the next few hours.
Not thinking LIFR conditions will be prolonged but cigs could dip
into LIFR for a period of time into the 06Z time frame. With a
stronger wind in place over western areas enough mixing may
prevent prolonged LIFR conditions so maintained IFR at this time.
Much of the precipitation likely to remain around the KMHK
terminal with perhaps a brief shower into the morning as the
storm system finally starts to advance to the east and gradually
exits the area through the morning into the afternoon hours.
Expect all terminals will see improving conditions by the last 6-9
hrs of the forecast period with some breaks in the sky coverage
taking place into the afternoon hours especially near the KMHK
terminal.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...65
AVIATION...Drake
Hazardous weather outlook, May 25, 2:32 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
232 PM CDT Wed May 25 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-261945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
232 PM CDT Wed May 25 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, May 25, 7:00 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT WED MAY 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HEAVY RAIN       MARYSVILLE              39.84N 96.65W
05/25/2022  M2.70 INCH       MARSHALL           KS   EMERGENCY MNGR

&&

AJ

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:11 PM CDTRiver Flood WarningTOPMarshall46 hr
May 25, 11:46 PM CDTRiver Flood WarningTOPWashington8 hr
May 26, 4:56 AM CDTRiver Flood WarningTOPMarshall9 hr
May 26, 6:16 AM CDTRiver Flood WarningTOPClay22 hr
May 26, 8:38 AM CDTRiver Flood WarningTOPLyon65 hr
May 26, 8:38 AM CDTRiver Flood WarningTOPLyon35 hr

Nearby

River Flood Warnings in Kansas, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.